Are Birth Control Pills Responsible For Weight Gain?

birth control and weight gain

As the rumor goes, many believe that birth control pills definitely cause weight gain. The myth often restricts women from trying out safe and effective oral contraceptives. Thus, today we will get over this myth with facts that prove that birth control medication does not necessarily mean you will put on weight. There could be related or other reasons for it, and you should be aware of those before forming an opinion about the hormonal pregnancy prevention measures.

Birth Control And Weight Gain

Many think that hormonal birth control can make users gain weight. Some women may put on weight on hormonal contraceptives. But others may only experience some changes in body composition. This is especially related to the distribution and amount of body fat. There are some who may experience some amount of bloating, making them feel like they have added fat on their body. People are often concerned about side effects such as weight gain. This puts women off from using birth control, especially shots or injections rather than pills.

  • Now our perception of the ideal body type of weight is influenced by cultural and social beliefs. Many women may consider a slight increase in weight as something harmful.
  • If a person does not fit into her jeans, this will give her nightmares as well. Very few people always consider the science behind weight gain.
  • The scientific measure such as the BMI (body mass index) does not actually classify if you are fit or not.
  • Especially when it comes to birth control, changes in hormone levels during puberty and menopause impact the body composition, that too slightly.

Can Hormonal Birth Control Increase Weight?

During hormonal changes after menopause, you can find some increase in body fat, especially at the abdomen. But during the childbearing age, any increase in weight when on hormonal birth control is not because of the medication alone. In fact, the medicines are not at all responsible at times. The hormone addition to your body after all is to regularize your menstrual cycle and prevent pregnancy, improving your quality of life.

  • Once you enter puberty, sex hormones affect your body. This is why during the teen years; you may see significant changes in your body, like the weight, growth of breasts, presence of pubic hairs, and a lot more.
  • This is because the progesterone and estrogen hormones, which are also part of the birth control medication, are responsible for these changes.
  • For women, some amount of flesh gets deposited to your hips, thighs, and chest.

What Are the Reasons for Weight Gain When on Contraceptives?

If you see an increase in your weight, then there could be various reasons for it. Some of the causes of weight gain on birth control are mentioned below.

1. Changes in Workout 

If you are going to a gym, then the kind of workout regimen may affect your body mass. For instance, muscle-building and weightlifting exercises can increase muscle mass. And this may be the reason for weight gain. However, such a gain is not bothersome but good for your body. Especially, if the muscles are replacing flab, then it is moreover healthy for you.

2. Changes in Schedule

Certain changes in lifestyle and daily routine can bring changes in weight and overall health. For instance, if you have switched over to a sitting job as opposed to a field job, then the sedentary lifestyle can gradually contribute towards an increase in weight. If you work in the night then day, then disruption in sleep patterns can also bring a change in weight. If you do not get time anymore for your regular morning walks, then you may tend to put on weight.

3. Changes in Metabolism

Your metabolism rate may increase and decrease with age, health condition, and energy level. Increased metabolism helps in losing weight quickly, and vice-versa. As you age, naturally your metabolism rate may reduce, prompting weight gain. It can slow the process of the body to burn calories. This is why you must get a physical assessment of your metabolic blood work before opting for any treatment. If you are concerned about putting on weight with birth control, then you can get the metabolism-related tests done earlier as well.

4. Changes in Dietary Habits

If you simultaneously increase calorie intake when on birth control pills, then it can lead to weight gain. If you eat more than usual and pile up more calories, then it may grow your flab. To monitor your calorie consumption, you can take assistance from calorie intake tracking apps. This can help you keep a check on your weight and restrict the intake of calories.

How to Keep Weight in Check When on Birth Control?

Below-mentioned is a few tips to consider if you notice changes in weight after starting with a birth control method.

1. Susceptible to Putting on Weight

There is not much evidence to prove that a particular group of females is more likely to experience weight gain when on birth control. So, your body mass when beginning with the medicine, may not affect your risk of gaining weight. However, females who are already obese may have a higher risk of putting on weight when on a contraceptive.

2. Give Time to Your Body to Adjust

A slight increase in weight is possible immediately after you begin with hormonal birth control. But the result is not actual fat gain, but fluid retention. Even if you put on weight, it will be temporary. So, give your body some time to adjust to the medication. Eventually, the water retention will go away and your body will return to its previous weight.

3. Get Moving

As understood, gaining weight on birth control could be due to a lot of reasons. Following a balanced diet, eating healthy, and getting frequent exercise can together benefit you. If you stay fit, then any small change in metabolism power or gaining of a few pounds can be tackled easily.

4. Switch Over to a Different Birth Control

Addition of estrogen, even if in small amounts, can stimulate appetite in some. This can cause you to eat more often or your body to retain water. If you take a high dose of combination pills, then you can see your doctor, who may likely change over to a different birth control pill. This medicine may contain a lower level of estrogen or none at all. If you are concerned about putting on weight, then you can also check out non-hormonal contraception options or a lower dose of estrogen medicine that does not impact your appetite.

Side Effects Of Birth Control Pills

Other than water retention issues, a birth control pill pack may cause a few other side effects. But these are rare and affect only a few females. This is true, especially if the medicine is not taken as per the prescription or doctor’s direction. Some of the other common side effects are mentioned below:

1. Changes on Skin

The medication can reduce acne breakouts. But in the initial period of treatment, you may experience an increase in acne. But this is normal. Your body may take some time to the changes in the hormonal level. This is why at first for a few weeks the acne may increase, and then gradually reduce.

2. Nausea

A high-dose birth control pill may cause nausea in a few users. This is when you take the medication without any food. The doctor may suggest ways to reduce the side effect of nausea. You may be asked to take the medicine shortly after a meal. The doctor could even advise you to take the pill before bedtime. Or the healthcare provider may suggest a lower dose of the medicine.

3. Headache

An increase in estrogen levels can cause headaches. If you already have a migraine issue, then it is not advisable to add more estrogen in your body. In such a case, the doctor may suggest you progestin-only pills or low-dose pills so that the estrogen level does not affect migraines.

To Conclude

Before thinking to let go of a birth control medicine, it is best to consult with a doctor and discuss the contraception options. Do not believe in myths or someone’s word to decide against a form of birth control. By facts, the hormonal pills to prevent pregnancies are quite effective, have fewer side effects, and most do not cause weight gain. You must try the pills before forming an opinion. Discuss your lifestyle and preference with the doctor, who will also analyze your health before deciding to recommend oral contraceptives or not.